Skip to content
prednisone; first time- Help!
avatar
misskirk posted:
Hi everyone!

Fellow UC'er here! 22/F Diagnosed 04-09. So far have been on Asacol for about a year now and keep having to increase my dosage. I'm now up to the max, & having symptoms i dont have 20 bathrooms trips, but pain and headache and bleeding... my gastro wants to put me on Prednisone, since I can't up the asacol.. I'm sooo nervous to start this, been on other antibio, antiinflam's but never this! My aunt with Crohns swore she would never take this for a second time. I would loooovvve if anyone had tips or helpful tid bits...

Hope the rest of you aren't flaring!!
Reply
 
avatar
kaj2313 responded:
Every drug is different for everyone. I acctully liked prednisone. It helped me better than anything else. Most I was on was 40mg a day. The hardest part for me was going off of it. That's when I'd have weight gain and body aches. But if I went down slow enough I could get through it. I think the pain of the Crohns was worse than the side effects of the prednisone. If I could have stayed on it longer I would have.

But like I said eveyone is different and I'm sure you'll hear good and bad. It's up to you. It's not a life long thing so it's between you and your Dr to decide what's best for you!
Good Luck
 
avatar
OyWithThePoodlesAlready responded:
I hate it but I'd do it again if I had to. I had trouble sleeping on it, and was crazy thristy when I was on 40. Then a few months in I could sleep again but I started getting these hot flashes. I also was crazy hungry and gained weight as a result. All annoying but nothing compared to the pain of Crohn's. It never worked all that well for me, but everyone's different, I have a friend who it works miracles for, and her Crohn's is so much worse than mine. I say it doesn't hurt to try
~Ali
 
avatar
ST_2010 responded:
I've moved several times and consequently met with a number of doctors. There are other options. My original doctor had me on asacol and on/off prednisone (since the asacol was not effective). My bone density suffered. Subsequent doctors tried other options including Endocort (another steroid / not as strong) followed by colozal (balsalazide) combined with a mesalamine enema. The balsalazide/mesalamine has been a huge success without the use of steriods. Good luck.
 
avatar
misskirk responded:
hi everyone! thanks for all of your responses! just finished the Prednisone course( 40mg/d then tapering) and have definitely noticed a difference! I was so nervous about taking it, but it controlled my UC flare and made me feel some what human(with the exception of some headaches)! Now that I've been off of it for a couple days my body aches and I'm super tired. My knees seem to take it the worst.... and from what you all have said i hope i don't suffer any weight again coming off.

@St_2010- I'm on Asacol max dose already, and from all these flares, doesnt seem like it is actually doing its job. I'm wondering if my gastro wants to keep me on it or switch.. like everyone else i want to avoid another flare... and i would eventually like to stop taking 20 pills a day .... did you doctor routinely order the bone density test with the asacol or something you suggested?

Thanks again everyone! I hope you all are having a good & flare free fall!
 
avatar
arbob5 replied to misskirk's response:
I'm glad prednisone is helping you. It helped me a lot, but it can be quite an ordeal to taper your dosage. I've been trying that for over a year. Up and down, up and down, and while I started at 40 mg, I'm down to 7-1/2 now. I tried 5 mg, but a slight flare started, so my GI bumped me up to 7-1/2. He also said this dosage is one I could stay on forever if necessary. But he would still like me off of it. I'm comfortable at this point, and in a couple of weeks, I'll try to lower it again. I am one of the lucky ones tho..I never had any kind of adverse reaction to this drug, except the bruising on my arms and legs. I think people thought I was an abuse victim, especially in the summer when I had short sleeves on. I am thankful that winter is almost here and long sleeves will be a blessing for that reason.

I hope prednisone continues to ease your symptoms. And try not to be too upset when you taper down and your symptoms return. That is quite normal. You have to do it gradually and that helps.

Let us know how you're doing. So, keep us up-to-date, OK?
 
avatar
marilynac responded:
know what you are feeling..i was diagnosed on 10/2009 and my doctor changed my medication from Colozal, Apriso Lialda, Asacol, nothing worked. bathroom runs, headaches, and the rest of the symptoms continued. 4 wks ago i saw a different doctor (his collegue) he put me on predisone...the best thing he could do.I am being weened off of it now to 1 pill a day but immediatly after taking the 1st pill that day my symptoms disappeared.

You have to treat the flareups with full force before you try to keep it under control.

Asacol, Apriso etc. only keeps it under control. once we have the full inflammation under attack we have to cure that first and thats what Predisone is for.

Under you doctors direct supervision i suggest you give it a shot. i did.
 
avatar
nobogey responded:
Prednisone is a great drug when taken under supervision. Has been a wonderful drug for me


Spotlight: Member Stories

Diagnosed with Crohns in June 2009. Had a resection in October 2009. In the process of healing and trying to learn how to not cause flare-ups. Am on R...More

Helpful Tips

Crohn's Cure - Fecal Transplants Saved My Life!!!
I was very ill with Crohn's for years and finally tried Sky Curtis's protocol for doing fecal transplants at home. After years of ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.